DR-TB meningitis and brain tuberculomas
When TB affects the CNS it leads to several additional problems. For example, the concentrations of some drugs in the CNS can be reduced owing to low penetration through the blood–brain barrier. Therefore, drugs need to be selected on the basis of both susceptibility and specific CNS penetration. Drugs with high CNS penetration should be used.
Information on each drug’s CNS penetration is given in Web Annex 1. Where options are limited, drug dosages can be increased to better reach the CNS, but with close monitoring of toxicity. Also, IV medication can be considered as the route of administration to optimize the drug concentration in blood while avoiding potential malabsorption problems. Patients with TB in the CNS may present with reduced consciousness and may require hospitalization, nutritional support (e.g. nasogastric tube and use of dispersible or IV medication) and, in advanced cases, intensive care. In all TB meningitis cases, the use of corticosteroids should be considered, to prevent disability and improve survival. Usually, when there is TB in the CNS, this is by haematogenous dissemination; therefore, it is important to search for the presence of TB in other organs such as lungs (e.g. bronchogenic or miliary TB), liver, spleen and bone marrow.
DR-TB in older patients
Patients with MDR/RR-TB who are aged 65 years and older are generally frailer and more vulnerable to the adverse effects of TB medications owing to the physiological changes of ageing (e.g. increase in QT interval, and baseline renal, eye or hearing damage). Also, they are more likely to present with other comorbidities (e.g. diabetes mellitus or hypertension) and therefore to be on other medications (i.e. to have a higher likelihood of polypharmacy), meaning there is a greater potential for additive drug toxicities and interactions. In addition, TB can be a consequence of a decline in the immune system due to age (immunosenescence), meaning that older patients may present with complicated forms of extrapulmonary TB.
DR-TB patients with renal failure
Patients with renal failure may be older, have diabetes or present with other comorbidities and use of multiple medications; thus, an in-depth evaluation is needed for each case. Patients with renal failure may present a baseline anaemia (possibly a clinical complication) that may be made worse by the use of linezolid or another myelotoxic drug. For many anti-TB drugs, dosage and administration may need to be adjusted according to levels of renal function. Web Annex 1 has detailed information on the use of each specific drug in renal failure.
DR-TB in patients with anaemia
Patients with TB often have anaemia, and treatment with an effective drug regimen may lead to improvement or resolution of the anaemia once the disease is properly treated. In the case of disseminated TB, M. tuberculosis itself may be suppressing bone marrow function. Malnutrition is also associated with anaemia, which often presents as low haemoglobin, iron deficiency and low iron stores. Iron and multivitamins are recommended, but may interact with the absorption of important drugs such as fluoroquinolones (requiring intake separated by >2 hours). In the case of severe anaemia, blood transfusion can be considered. Some of the drugs that are often used in patients with TB (e.g. linezolid, azidothymidine and co-trimoxazole) can also lead to bone marrow suppression and should be used with caution.
DR-TB in malnourished patients
Malnutrition is frequently found in children and adults with TB. Malnutrition can be a cause or a consequence of TB disease. A low BMI (<18 kg/m2, and especially <14 kg/m2) is considered a risk factor for negative outcomes. Immune system function is decreased in malnourished patients; thus, more complicated extrapulmonary TB affecting critical organs may develop. In a patient with malnutrition, many other complications and superinfections can coexist, making clinical management much more complex; such patients also then require more medication, with potential drug–drug interactions. Malnourished patients may have poor tolerance for the daily intake of medication (owing to gastrointestinal issues), with frequent nausea, vomiting and diarrhoea. In addition, malnourished patients tend to present with malabsorption; thus, even if the intake of the medication is correct, the concentrations of anti-TB medication in blood can be suboptimal. Malnourished patients require close monitoring and a nutritional approach while on TB treatment; they may even benefit from IV administration of TB medication for short periods until there is improvement (either clinical or nutritional). Close monitoring of side-effects and an in-depth clinical evaluation is needed, to identify additive superinfections or comorbidities. Nutritional supplements could help malnourished patients to recover by strengthening their immune system and improving weight gain.
DR-TB in patients with hepatitis B or C
There are limited data on the use of the longer treatment regimen among people with viral hepatitis or undergoing treatment for hepatitis C. It may be prudent to monitor closely for drug–drug interactions and hepatotoxicity among this patient group.
DR-TB in patients with depression
Mental suffering and depression is common in DR-TB patients, because of, for example, symptomatic and life-threatening disease, side-effects, stigma and social exclusion, inability to work and family catastrophic costs. Some TB medications such as cycloserine (and to a lesser extent isoniazid and ethionamide) can trigger depression and suicidal ideation. These circumstances need to be seriously considered, especially in longer regimens, because depression and the social and emotional circumstances around it are often linked to difficulties in treatment adherence. Linezolid could potentially interact with all antidepressant drug families, increasing the risk of serotonergic syndrome (Web Annex 1 has more detailed information on linezolid drug–drug interactions). A balance between risk from TB and depression needs to be considered.
DR-TB in patients who present with alcohol or other substances abuse
Patients with DR-TB presenting with alcohol or other substances abuse is a situation that is often associated with the depression and social vulnerability that occurs particularly with TB in big cities. In addition to the negative emotional impact of DR-TB, anti-TB medication can have a negative effect on the patient. Cycloserine is associated with mood changes and potentially with craving and overconsumption of food, and methadone and psychiatric medication may interact with linezolid. A comprehensive patient-centred approach and harm reduction models that include psychosocial support are especially needed in these patients and had been shown to improve outcomes.